Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 20, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 21, 1996, 11:59 PM CDT for Pushmataha County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 21, 1996, 11:59 PM CDT (04:59 UTC)
- Expired
- Apr 22, 1996, 1:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pushmataha County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 220501
TOROKC
OKC127-220600-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1159 PM CDT SUN APR 21 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 100 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
PUSHMATAHA
INCLUDING THE FOLLOWING LOCATIONS
FINLEY...KOSOMA...MOYERS...SNOW AND STANLEY
AT 1159 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO NEAR ANTLERS IN PUSHMATAHA COUNTY. THE MOST
DANGEROUS PORTION OF THIS STORM WILL TRACK TOWARD FINLEY AND SNOW.
TENNIS BALL SIZE HAIL IS ALSO POSSIBLE.
MOVEMENT WAS NORTHERAST AT 30 MPH.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS. ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.
LAT...LON 3420 9547 3422 9575 3430 9579 3446 9577
3465 9514
DAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 9:18 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 21, 9:18 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 918 PM CDT SUN APR 21 1996 MST OF THE SVR TSTMS NOW SEEM TO BE ALG THE RED RIVER IN SCNTRL OK BUT SCT ACTIVITY OF LESSER INTENSITY STILL CONTS TO EXTEND WWD INTO WCNTRL OK. DO NOT PLAN TO MAKE MAJOR CHGS TO ZONES ATTM. FCSTID = 12 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 21, 6:59 PM CDT, 5 hours before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 7 00 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 530 PM PERTOLIA TX 1.75 INCH HAIL 04/21/96 CLAY 547 PM ELECTRA TX 0.88 INCH HAIL 04/21/96 WICHITA 554 PM LAWTON OK 1.75 INCH HAIL 04/21/96 P COMANCHE 557 PM 1 E WAURIKA OK 2.75 INCH HAIL 04/21/96 JEFFERSON 612 PM 10 S ELECTRA TX 2.50 INCH HAIL 04/21/96 PURPURA
Local storm report, Apr 21, 7:59 PM CDT, 4 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
8 00 PM CDT SUN APR 21 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
620 PM FREDERICK OK LIGHTNING
04/21/96 TILLMAN *** 1 INJ***
STORM SPOTTER/CHASER
STRUCK BY LIGHTNING WHILE
VIDEOTAPING A STORM WHILE
STANDING NEXT TO HIS
TRUCK.
PURPURALocal storm report, Apr 21, 11:14 PM CDT, 45 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1055 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 530 PM PETROLIA TX 1.75 INCH HAIL 04/21/96 CLAY 554 PM LAWTON OK 1.75 INCH HAIL 04/21/96 COMANCHE 612 PM 10 S ELECTRA TX 2.5 INCH HAIL 04/21/96 WICHITA 630 PM 5 N LAWTON OK 1.5 INCH HAIL 04/21/96 COMANCHE 632 PM LOCO OK 0.88 INCH HAIL 04/21/96 651 PM 5 NW SULPHUR OK RAIN WRAPPED TORNADO 04/21/96 MURRAY REPORTED 635 PM 8 N HEALDTON OK REPORTED TORNADO 04/21/96 CARTER 635 PM 5 S HEALDTON OK REPORTED TORNADO 04/21/96 CARTER 645-650 PM 5 SE FOX OK REPORTED TORNADO 04/21/96 CARTER 640 PM 2 N CYRIL OK 1.0 INCH HAIL 04/21/96 CADDO 655 PM VERDEN OK 1.75 INCH HAIL 04/21/96 GRADY 700 PM POCASSET OK 1.75 INCH HAIL 04/21/96 GRADY 706 PM 8 N SULPHUR OK BUILDING DE-ROOFED 04/21/96 MURRAY BY POSSIBLE TORNADO 713 PM LAKE KICKAPOO TX 2.75 INCH HAIL 04/21/96 ARCHER 714 PM VANOSS OK 0.88 INCH HAIL 04/21/96 PONTOTOC 715-725 PM 3 W DAVIS OK 1.75 INCH HAIL 04/21/96 MURRAY 745 PM CORDELL OK 1.75 INCH HAIL 04/21/96 WASHITA 704-707 PM BLACKWELL OK 1.0 INCH HAIL 04/21/96 KAY 740 PM BETHANY OK 2.75 INCH HAIL 04/21/96 OKLAHOMA 704 PM 6 N YUKON OK 1.75 INCH HAIL 04/21/96 CANADIAN 815 PM 2 N STERLING OK 1.0 INCH HAIL 04/21/96 COMANCHE FM
Local storm report, Apr 21, 11:30 PM CDT, 29 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1125 PM CDT SUN APR 21 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 740 PM SHANNON TX 1.75 INCH HAIL 04/21/96 CLAY 741 PM 3 W ARCHER CITY TX 1.75 INCH HAIL 04/21/96 ARCHER 755 PM 10 SW HENRIETTA TX 2.5 INCH HAIL 04/21/96 CLAY 725 PM 2.5 SE DAVIS OK REPORTED TORNADO 04/21/96 MURRAY 807 PM 2 N GUTHRIE OK 1.75 INCH HAIL 04/21/96 LOGAN 755 PM ARROWHEAD LAKE TX 2.5 INCH HAIL 04/21/96 CLAY 816 PM HENRIETTA TX 1.75 INCH HAIL 04/21/96 CLAY 815 PM ADA OK 0.88 INCH HAIL 04/21/96 PONTOTOC 835 PM 2 NE RUSH SPRINGS OK 1.0 INCH HAIL 04/21/96 GRADY 858 PM 1 E JOY TX 0.88 INCH HAIL 04/21/96 CLAY 1047 PM NOBLE OK 0.75 INCH HAIL 04/21/96 CLEVELAND FM
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:07 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, Oklahoma | 53 min |
| Apr 21, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 63 min |
| Apr 21, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 63 min |
| Apr 21, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| Apr 21, 7:21 PM CDT | Tornado Warning | OUN | Hughes, Pontotoc | 39 min |
| Apr 21, 7:21 PM CDT | Tornado Warning | OUN | Murray | 39 min |
| Apr 21, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 62 min |
| Apr 21, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 41 min |
| Apr 21, 7:55 PM CDT | Tornado Warning | OUN | Hughes, Pontotoc | 50 min |
| Apr 21, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 41 min |
| Apr 21, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
| Apr 21, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 44 min |
| Apr 21, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 40 min |
| Apr 21, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 47 min |
| Apr 21, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 60 min |
| Apr 21, 8:37 PM CDT | Tornado Warning | OUN | Hughes | 38 min |
| Apr 21, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 37 min |
| Apr 21, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Love | 68 min |
| Apr 21, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 33 min |
| Apr 21, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc | 50 min |
| Apr 21, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 50 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Love | 62 min |
| Apr 21, 9:52 PM CDT | Tornado Warning | OUN | Bryan | 68 min |
| Apr 21, 10:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 40 min |
| Apr 21, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 58 min |
| Apr 21, 10:34 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| Apr 21, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Apr 21, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 68 min |
| Apr 21, 11:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| Apr 21, 11:18 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 27 min |
| Apr 21, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 29 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Pushmataha | 63 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 63 min |
| Apr 21, 11:48 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc | 27 min |
| Apr 21, 11:48 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 27 min |
| Apr 22, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 45 min |
| Apr 22, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 51 min |
| Apr 22, 12:49 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 41 min |
| Apr 22, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 40 min |
| Apr 22, 1:17 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 43 min |
| Apr 22, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 42 min |
| Apr 22, 1:40 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Choctaw | 50 min |
| Apr 22, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 46 min |
| Apr 22, 2:35 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 40 min |
| Apr 22, 4:04 AM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 41 min |
| Apr 22, 4:07 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 68 min |
| Apr 22, 4:43 AM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 32 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.